High Wind, Eastern Magic Valley
- When
- December 14, 4:45 PM MST to 5:15 PM MST
- Where
- Eastern Magic Valley forecast zone
- Measured
- 52 kt (60 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
60 mile per hour winds in Minidoka.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
60 mile per hour winds in Minidoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 14, 2:40 PM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 240 PM MST SUN DEC 14 2003 .DISCUSSION... UPPER TROF AXIS IN WRN ID CONTINUES TO MOVE EWD...AND SHOULD BE EAST OF ID BY MON MORNING. COLD FRONT PASSED THIS MORNING...AND EVAP COOLING WITH THE POSTFRONTAL PRECIP DROPPED TEMPS DRAMATICALLY IN THE SNAKE RIVER PLAIN. PRECIP IS DIMINISHING ACRS THE WRN CWA THIS AFTERNOON..BUT STILL WIDESPREAD IN THE SRN AND EASTERN HIGHLANDS AS WELL AS THE SRN PORTIONS OF THE LOWER AND UPPER SNAKE RIVER PLAIN. A NEW FEATURE THAT HAS APPEARED IS A BAND OF PRECIP OVER THE CENTRAL MTNS. THIS APPEARS TO BE ASSOCIATED WITH A NEW CONVERGENCE ZONE. WINDS TO THE NORTH OF THE BAND HAVE SHIFTED TO THE NORTH...WHILE WINDS TO THE SOUTH OF THE BAND REMAIN STRONG FROM THE SOUTHWEST. THE PRECIP BAND IS ADVANCING SOUTHWARD...AND SHOULD MOVE THROUGH THE UPPER AND PARTS OF THE LOWER SNAKE PLAIN THIS EVENING AS THE NW FLOW BEGINS TO DOMINATE. THIS MAY RESULT IN A COUPLE INCHES OF SNOW...ESPECIALLY IN THE UPPER SNAKE PLAIN THIS EVENING. AS THE UPPER TROF SHIFTS TO THE EAST AND THE SFC PRES GRADIENT RELAXES OVERNIGHT...PRECIP SHOULD DIE OUT AROUND MIDNIGHT EXCEPT FOR THE EXTREME ERN HIHGLANDS. A FEW SNOW SHOWERS MAY ALSO LINGER IN THE CENTRAL MTNS. WITH THE SNOW MOSTLY TAPERED OFF ACROSS THE CENTRAL MTNS...WILL ALLOW THE WSW TO EXPIRE. WILL ALSO ALLOW THE WSW TO EXPIRE IN THE UPPER SNAKE HIGHLANDS. THERE WILL STILL BE ACCUMULATING SNOW INTO THE EVENING HOURS IN THE UPPER SNAKE HIGHLANDS...BUT DO NOT BELIEVE IT WILL BE ENOUGH TO WARRANT EXTENDING THE WSW. UPPER RIDGING BUILDS INTO ERN ID ON MONDAY...AND BEGINS TO FLATTEN TO MORE ZONAL FLOW TUE NIGHT. THIS SHOULD KEEP THE AREA DRY...WITH ONLY A SMALL CHANCE FOR SNOW IN THE CENTRAL MTNS TUE NIGHT. THE RIDGE BUILDS SOMEWHAT AGAIN ON WED. WET GROUND ALONG WITH LIGHT MORNING WINDS SHOULD ALLOW FOR FOG DEVELOPMENT IN THE SNAKE RIVER PLAIN BOTH MON AND TUE MORNINGS. HEDGES FOR THE THU THROUGH SUN TIME FRAME...LATEST X-GFS MAKING ANOTHER ADJUSTMENT. THIS ONE NOT AS WELL COORDINATED WITH OTHER MODELS SO BEGINNING TO SEE A HIGHER DEGREE OF UNCERTAINTY IN THE LONG RANGE. NEWEST SOLN MUCH MORE AMPLIFIED WITH RIDGE OVER NORTHERN ROCKIES IN RESPONSE TO DEEPER NEG TILT PACIFIC TROF ROUGHLY ALONG 130W. PRECIP FCST TO ARRIVE IN EAST IDAHO AS EARLY AS THU NIGHT WHERE CURRENT GRIDS PAINT MAINLY SLIGHT CHANCE POPS. COLD FRONT MOVES THROUGH FAIRLY RAPIDLY ON FRI WITH CHANCE POPS FOR THE FRI THROUGH SAT PERIODS. WEAK S/WV RIDGING LOOKS TO ARRIVE FOR SUN BUT ANOTHER PACIFIC SYSTEM ALREADY NEARING COAST PER X-GFS SO STRENGTH OF RIDGE SUSPECT. CURRENT GRIDS DRY AND THIS REASONABLE BUT HAVE CONCERNS ABOUT NEXT SYS. IN ALL...HAVE MADE NO CHANGES TO GOING EXTENDED GRIDS. HARMON && .PIH WATCHES/WARNING/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 550 AM MST SUN DEC 14 2003 IDZ017>023-031-032-151250- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 550 AM MST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WARNING ABOVE 6000 FEET CONTINUES TODAY FOR THE MOUNTAINS OF CENTRAL IDAHO AND THE UPPER SNAKE HIGHLANDS. SIGNIFICANT SNOWFALL IS ANTICIPATED...WITH TOTAL AMOUNTS OF 1 TO 2 FEET FROM THIS STORM SYSTEM. A COLD FRONT WILL CROSS THE REGION DURING THIS AFTERNOON. STEADY SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY...SCATTERED SNOW SHOWERS ARE LIKELY ACROSS THE EASTERN HIGHLANDS DURING SUNDAY NIGHT. IN THE VALLEYS...RAIN AND SLEET WILL MIX WITH AND CHANGE OVER TO SNOW BY LATE THIS AFTERNOON. BRISK WINDS WILL USHER IN A MUCH COLDER AIR MASS. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE AT THE LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328155.